On computation of Hough functions
Advanced Search
Select up to three search categories and corresponding keywords using the fields to the right. Refer to the Help section for more detailed instructions.

Search our Collections & Repository

All these words:

For very narrow results

This exact word or phrase:

When looking for a specific result

Any of these words:

Best used for discovery & interchangable words

None of these words:

Recommended to be used in conjunction with other fields



Publication Date Range:


Document Data


Document Type:






Clear All

Query Builder

Query box

Clear All

For additional assistance using the Custom Query please check out our Help Page


On computation of Hough functions

Filetype[PDF-1.16 MB]


  • Journal Title:
    Geoscientific Model Development
  • NOAA Program & Office:
  • Description:
    Hough functions are the eigenfunctions of the Laplace tidal equation governing fluid motion on a rotating sphere with a resting basic state. Several numerical methods have been used in the past. In this paper, we compare two of those methods: normalized associated Legendre polynomial expansion and Chebyshev collocation. Both methods are not widely used, but both have some advantages over the commonly used unnormalized associated Legendre polynomial expansion method. Comparable results are obtained using both methods. For the first method we note some details on numerical implementation. The Chebyshev collocation method was first used for the Laplace tidal problem by Boyd (1976) and is relatively easy to use. A compact MATLAB code is provided for this method. We also illustrate the importance and effect of including a parity factor in Chebyshev polynomial expansions for modes with odd zonal wave numbers.
  • Source:
    Geoscientific Model Development, 9(4), 1477-1488.
  • Document Type:
  • Rights Information:
    CC BY
  • Compliance:
  • Main Document Checksum:
  • File Type:

Supporting Files

  • No Additional Files

More +

Related Documents

You May Also Like

Checkout today's featured content at repository.library.noaa.gov

Version 3.26